Please use this identifier to cite or link to this item: https://scidar.kg.ac.rs/handle/123456789/13470
Title: A review of published cases of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with the use of acetaminophen
Authors: Milosavljević, Miloš
Pejcic, Ana
Milosavljević J.
Journal: Cutaneous and Ocular Toxicology
Issue Date: 1-Jan-2021
Abstract: Purpose: Acetaminophen (paracetamol) is a widely used analgesic and antipyretic. In several studies, its use was associated with the occurrence of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). This narrative review aimed to explore and summarise available cases of SJS/TEN suspected to be associated with acetaminophen reported in the literature. Materials and methods: Electronic searches were conducted in PubMed/MEDLINE, Web of Science, Scopus and Serbian Citation Index (SCIndeks). Case reports or case series which reported detailed clinical description of the patients diagnosed with SJS, TEN or SJS/TEN overlap which was caused or suspected to be most likely caused by acetaminophen with available full text were included in the review. Results: Twenty-nine publications describing a total of 36 patients which satisfied inclusion criteria were included in the review. The age of the patients ranged from 3 to 77 years (median: 32.5 years). There were 15 female (41.7%) and 15 male (41.7%) patients, while for 6 patients (16.7%) gender was not reported. TEN, SJS and SJS/TEN overlap were diagnosed in 24 (66.7%), 10 (27.8%) and 2 (5.6%) patients, respectively. Reported time from the first dose of acetaminophen to the onset of the first symptoms of SJS/TEN ranged from promptly to 21 days, with a median of 3 days. Use of some form of supportive and symptomatic care was reported in 28 patients (77.8%). Systemic corticosteroids were reported to be administered in 25 patients (69.4%) and intravenous immunoglobulin in 16 patients (44.4%). All patients survived. Long-term consequences (sequelae) were reported in 5 patients (13.9%). Conclusions: Clinicians should be aware that SJS/TEN may be an adverse effect of acetaminophen and keep in mind that its prompt recognition and withdrawal of the culprit drug along with supportive care is of utmost importance.
URI: https://scidar.kg.ac.rs/handle/123456789/13470
Type: review
DOI: 10.1080/15569527.2021.1942896
ISSN: 15569527
SCOPUS: 85114061364
Appears in Collections:University Library, Kragujevac

Page views(s)

53

Downloads(s)

2

Files in This Item:
File Description SizeFormat 
PaperMissing.pdf
  Restricted Access
29.86 kBAdobe PDFThumbnail
View/Open


Items in SCIDAR are protected by copyright, with all rights reserved, unless otherwise indicated.